Nevada, 2015

Flash Flooding and Hail in Nevada, July 8, 2015

July 8, 2015 · NWS LKN · 8 events in 4 counties and zones

Strong thunderstorms caused flash flooding, wind damage, and hail across northern and central Nevada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Strong thunderstorms caused flash flooding, wind damage, and hail across northern and central Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 8, 2:58 AM PST, 9 hours 18 minutes earlier.

Area forecast discussion, Jul 8, 2:58 AM PST, 9 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
358 AM PDT WED JUL 8 2015

.SYNOPSIS...A LOW PRESSURE SYSTEM OFF THE CALIFORNIA COAST WILL
SLOWLY APPROACH NEVADA THROUGH THE WEEK...PROVIDING SCATTERED
SHOWERS AND THUNDERSTORMS EACH DAY. AFTERNOON TEMPERATURES WILL
REMAIN MILD...AND SEVERAL DEGREES BELOW NORMAL...THROUGH SATURDAY.

&&

.SHORT TERM...TODAY THROUGH THURSDAY. A BUSIER DAY IS EXPECTED AS
LARGE SCALE ASCENT INCREASES AND THE NOSE OF 250MB JET STREAK
MOVES INTO NV. PWATS DECREASE SLIGHTLY...BUT STILL EXPECTING
EFFICIENT RAIN PRODUCERS. STORM MOTIONS WILL STILL BE RATHER
SLOW...SO HEAVY RAIN WILL BE A THREAT. NOT CONFIDENT ENOUGH FOR A
FLASH FLOOD WATCH...BUT A COUPLE OF LOCALIZED EVENTS ARE POSSIBLE.
SHEAR REMAINS RATHER WEAK...BUT INSTABILITY IS MODEST...SO A FEW
STRONG STORMS WILL BE POSSIBLE. BEST CHANCE FOR STRONG STORMS WILL
BE ACROSS NORTHWESTERN NEVADA AND PORTIONS OF LANDER/EUREKA
COUNTIES. A STRONG VORT MAX WORKS ITS WAY NORTH THROUGH THE
DAY...INCREASING SHEAR SLIGHTLY. CONVECTION WILL PERSIST LATE
INTO THE EVENING...WITH SHOWERS/ISOLATED THUNDERSTORMS PERSISTING
ALL NIGHT IN FAR NORTHWESTERN/NORTHERN NEVADA.

THURSDAY...ANOTHER ROUND OF STORMS ARE EXPECTED...BUT WILL MAINLY
BE LOCATED IN THE WESTERN TWO THIRDS OF THE CWA. ENOUGH DRY AIR
WILL WORK IN TO LIMIT COVERAGE ACROSS EASTERN NEVADA. LARGE SCALE
ASCENT AND UPPER-LEVEL WIND FIELD FURTHER INCREASES...BUT THE BEST
DYNAMICS ARE LOCATED ACROSS EASTERN NEVADA WHERE IT IS DRIER.
STILL COULD BE A FEW STRONG STORMS ACROSS WESTERN/NORTHWESTERN
NEVADA...WHERE MOISTURE/INSTABILITY IS HIGHER.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. ALL MODELS ARE
DEPICTING THE UPPER LEVEL TROUGH OPENING AND SLIDING ACROSS
CALIFORNIA AND NEVADA LATE THURSDAY AND FRIDAY. ONCE AGAIN...SHOWERS
AND THUNDERSTORMS WILL DEVELOP...WITH THE EXPECTATION OF THE BEST
ACTIVITY NORTH OF US HIGHWAY 50. WINDS COULD BE BREEZY IN THE
CENTRAL PARTS...LIKE NORTHERN NYE AND WHITE PINE COUNTIES. AFTERNOON
HIGHS ON FRIDAY WILL BE BELOW NORMAL WITH READINGS IN THE UPPER 70S
TO MID 80S. OVERNIGHT LOWS WILL BE IN THE MID 40S TO MID 50S.

ON SATURDAY SOUTHWEST FLOW WILL COMMENCE OVER NORTHERN NEVADA AS
ENERGY SPLITS...WITH SOME ENERGY HANGING BACK WITH A CIRCULATION
POSSIBLY CLOSING OFF THE COAST OF SOUTHWESTERN CALIFORNIA. EXPECTING
SHOWER AND THUNDERSTORM ACTIVITY TO BE DIMINISHED FROM PREVIOUS
AFTERNOONS. HIGHS WILL CONTINUE TO BE THE LOW 80S. DURING THE
OVERNIGHT...LOWS WILL BE IN THE MID 40S TO MID 50S.

SUNDAY THROUGH WEDNESDAY...DRY CONDITIONS ARE EXPECTED THROUGH THE
PERIOD...SAVE FOR THE BEGINNING OF THE WEEK. THERE ARE HINTS TO A
POSSIBLE RETURN TO MOISTURE...BUT THIS WILL DEPEND ON THE STRENGTH
OF THE SOUTHWEST FLOW. FOR NOW...HAVE KEPT POPS BELOW 15 PERCENT AND
WILL NEED TO WATCH THIS PATTERN.
 &&

.AVIATION...EXPECT SHRA/TSRA TO ONCE AGAIN THIS AFTERNOON. MAIN
THREATS WILL BE GUSTY ERRATIC WINDS TO 30KT AS WELL AS REDUCTIONS TO
CIGS/VSBY DUE TO HEAVY RAIN.

&&

.FIRE WEATHER...ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED TODAY. BY THURSDAY AND FRIDAY...STORMS IN CENTRAL/EASTERN
NEVADA WILL BE HYBRID/ON THE DRY SIDE. PWATS WILL FALL TO 0.5 TO
0.7...SO COVERAGE WILL BE LESS AS WELL. WINDS WILL GET GUSTY
ACROSS THE CENTRAL NEVADA FIRE ZONES THURSDAY AND WILL PERSIST
INTO THE WEEKEND. AFTERNOON RH LEVELS WILL FALL AS WELL...DUE TO
THE SW FLOW OVER THE SIERRA MTNS. FURTHER NORTH AND
NORTHWEST...MOISTURE LEVELS WILL BE HIGHER WITH THE THREAT FOR
ISOLATED SHOWERS AND THUNDERSTORMS. RH RECOVERIES WILL CONTINUE TO
BE FAIR/GOOD...SLIGHTLY DIPPING ACROSS CENTRAL NEVADA LATER THIS
WEEKEND.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.

&&

94/86/86/94

In the hours before

Special weather statement, Jul 8, 7:33 AM PST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
833 AM PDT WED JUL 8 2015

NVZ030-031-033>041-081900-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-SOUTHEASTERN ELKO COUNTY-
RUBY MOUNTAINS AND EAST HUMBOLDT RANGE-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWEST ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
INCLUDING THE CITIES OF...WINNEMUCCA...MCDERMITT...
PARADISE VALLEY...GOLCONDA SUMMIT...JACKPOT...WILDHORSE...
OWYHEE...SILVER ZONE PASS...WEST WENDOVER...LEE...RUBY LAKE...
SECRET PASS...LAMOILLE CANYON...HARRISON PASS...ELY...RUTH...
MCGILL...CONNORS PASS...GREAT BASIN NATIONAL PARK...
BATTLE MOUNTAIN...EMIGRANT PASS...AUSTIN...DIAMOND VALLEY...
EUREKA...EUREKA AIRPORT...GARDEN PASS...GILLMAN SPRINGS...
GRASS VALLEY...ELKO...SPRING CREEK...CARLIN...WELLS...
RUBY VALLEY...PEQUOP SUMMIT...TONOPAH...ROUND MOUNTAIN...
DUCKWATER...CURRANT SUMMIT
833 AM PDT WED JUL 8 2015

...STORMY AFTERNOON AND EVENING ON TAP FOR NEVADA...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NEVADA THIS
AFTERNOON INTO THIS EVENING. EXPECT THE INITIAL THUNDERSTORMS TO
DEVELOP ACROSS CENTRAL NEVADA ALONG HIGHWAY 50 LATE THIS MORNING,
AND THEN PROGRESS NORTHWARD TO ALONG THE INTERSTATE 80 CORRIDOR BY
5 PM. SOME OF THESE STORMS WILL BE STRONG, PRODUCING LOCALLY VERY
HEAVY RAIN AND POTENTIALLY FLASH FLOODING. IN ADDITION, STORMS
WILL PRODUCE GUSTY OUTFLOW WINDS AS HIGH AS 55 MPH, ALONG WITH
FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING.

KEEP AN EYE ON THE SKY THIS AFTERNOON, AND MOVE INDOORS IF
THREATENING WEATHER APPROACHES YOUR LOCATIONS. REMEMBER, WHEN
THUNDER ROARS, GO INDOORS!

VISIT WWW.WEATHER.GOV/ELKO FOR THE LATEST WEATHER INFORMATION

TURNER
Special weather statement, Jul 8, 9:55 AM PST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1055 AM PDT WED JUL 8 2015

NVZ037-081830-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
1055 AM PDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EUREKA AND EASTERN
LANDER COUNTIES UNTIL 1130 AM PDT...

AT 1053 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES EAST OF HICKISON SUMMIT...MOVING NORTH AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ANTELOPE PEAK.
U.S. HIGHWAY 50 ACROSS WESTERN EUREKA COUNTY...

LAT...LON 3934 11639 3938 11661 3959 11663 3956 11634
TIME...MOT...LOC 1753Z 193DEG 38KT 3944 11648

TURNER
Special weather statement, Jul 8, 10:40 AM PST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1140 AM PDT WED JUL 8 2015

NVZ037-081930-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
1140 AM PDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EUREKA AND EASTERN
LANDER COUNTIES UNTIL 1230 PM PDT...

AT 1139 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES EAST OF HICKISON SUMMIT...MOVING NORTH AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

TORRENTIAL RAINFALL IS LIKELY...AND LOCALIZED FLOODING IS POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
ANTELOPE PEAK.
U.S. HIGHWAY 50 ACROSS WESTERN EUREKA COUNTY.

LAT...LON 3937 11638 3940 11661 3961 11662 3959 11632
TIME...MOT...LOC 1839Z 189DEG 40KT 3947 11649

TURNER
Special weather statement, Jul 8, 10:43 AM PST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1143 AM PDT WED JUL 8 2015

NVZ031-081915-
NORTHERN ELKO COUNTY NV-
1143 AM PDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO COUNTY UNTIL
1215 PM PDT...

AT 1143 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER TUSCARORA...MOVING NORTH AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TUSCARORA.

LAT...LON 4124 11613 4127 11632 4139 11630 4136 11608
TIME...MOT...LOC 1843Z 189DEG 39KT 4135 11622

TURNER
Special weather statement, Jul 8, 10:47 AM PST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1147 AM PDT WED JUL 8 2015

NVZ037-081930-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
1147 AM PDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EUREKA AND
SOUTHEASTERN LANDER COUNTIES UNTIL 1230 PM PDT...

AT 1146 AM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER HICKISON SUMMIT...MOVING NORTH AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

TORRENTIAL RAINFALL AND LOCALIZED FLOODING IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
HICKISON SUMMIT.
U.S. HIGHWAY 50 OVER EASTERN LANDER COUNTY.

LAT...LON 3940 11659 3937 11682 3956 11691 3961 11660
TIME...MOT...LOC 1846Z 172DEG 50KT 3947 11672

TURNER
Special weather statement, Jul 8, 11:11 AM PST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1211 PM PDT WED JUL 8 2015

NVZ037-082000-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
1211 PM PDT WED JUL 8 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
100 PM PDT...

AT 1210 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF NEW PASS SUMMIT...MOVING NORTHWEST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

TORRENTIAL RAINFALL AND LOCALIZED FLOODING IS LIKELY.

LOCATIONS IMPACTED INCLUDE...
NEW PASS SUMMIT.

LAT...LON 3943 11767 3943 11764 3946 11766 3949 11760
      3952 11759 3953 11749 3956 11748 3965 11748
      3939 11744 3936 11767 3938 11770
TIME...MOT...LOC 1910Z 170DEG 56KT 3946 11758

TURNER

The radar

The Elko radar (KLRX), 220 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Nye

When
July 8, 12:16 PM PST to 12:20 PM PST
Where
Nye County, 1.62 mi E of Carvers
Measured
0.75 in hail
Reported by
Public
Coordinates
38.780, -117.170

Hail, Elko

When
July 8, 1:50 PM PST to 1:55 PM PST
Where
Elko County, 2.96 mi NNW of Arthur
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.810, -115.150

Hail, Elko

When
July 8, 2:15 PM PST to 2:20 PM PST
Where
Elko County, 5.02 mi WSW of Lamoille
Measured
0.75 in hail
Reported by
Public
Coordinates
40.690, -115.560

Hail, Elko

When
July 8, 2:20 PM PST to 2:25 PM PST
Where
Elko County, 3.81 mi SE of Spring Creek
Measured
0.88 in hail
Reported by
Public
Coordinates
40.710, -115.570

Nickel size hail and minor flooding was reported on Thistle Junction road in Spring Creek.

Thunderstorm Wind, Humboldt

When
July 8, 2:35 PM PST to 2:40 PM PST
Where
Humboldt County, 2.95 mi SSE of Winnemuca Arpt to 1.84 mi NNW of Weso
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.860, -117.760

Thunderstorm winds toppled a tree onto a house and multiple trees were snapped or uprooted. The winds also caused minor damage to power poles. Damages are estimated.

Flash Flood, Humboldt

When
July 8, 2:56 PM PST to 3:45 PM PST
Where
Humboldt County, 6.74 mi NE of Golconda to 3.57 mi NE of Golconda
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.020, -117.390

Humboldt County Sheriff reported water and debris over route 789. Damages are estimated.

Thunderstorm Wind, White Pine

When
July 8, 3:41 PM PST to 3:43 PM PST
Where
White Pine County, 34.79 mi WNW of Steptoe
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.730, -115.520

The Alligator Ridge RAWS reported a wind gust to 58 mph.

Flash Flood, Elko

When
July 8, 8:00 PM PST to 10:00 PM PST
Where
Elko County, 2.06 mi E of Ryndon to 2.56 mi NW of Deeth
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.955, -115.561

Heavy rain from thunderstorms caused flooding in Ryndon. Some houses were flooded and some roads were impassable. Damages are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2015Every state in 2015This day in weather historyWarnings in Nevada, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 577915, 584505, 577918, 577931, 584504, 577908, 577927, 577912.